Axioms for Translation Length Functions

  • Walter Parry
Part of the Mathematical Sciences Research Institute Publications book series (MSRI, volume 19)

Abstract

This paper arose from the paper [3] of Culler and Morgan concerning group actions on ℝ-trees. An ℝ-tree is a nonempty metric space T such that every two points in T are joined by a unique arc (image of an injective continuous function from a closed interval in ℝ to T) and that arc is the image of an isometry from a closed interval in ℝ to T. This generalizes the usual notion of simplicial tree. Roughly speaking, the difference is that in a simplicial tree, the branching occurs at a discrete set of points, namely, the vertices, whereas in an ℝ-tree, there is no restriction on where branching may occur. The notion of ℝ-tree arose indirectly in the work of Lyndon [5]and Chiswell [2]concerning Lyndon length functions. The first definition was given by Tits in [7].

Keywords

Manifold 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    R. Alperin and H. Bass, Length functions of group actions on A-trees,in: Combinatorial Group Theory and Topology, ed. by S. Gersten and J. Stallings, Ann. Math. Studies III (1987), 265–378, Princeton University Press, Princeton.Google Scholar
  2. 2.
    I. Chiswell, Abstract length functions in groups, Math. Proc. Cambridge Phil. Soc. 80 (1976), 451–463.MathSciNetMATHCrossRefGoogle Scholar
  3. 3.
    M. Culler and J. Morgan, Group actions on-trees, Proc. London Math. Soc. (3) 55 (1987), 571–604.MathSciNetMATHCrossRefGoogle Scholar
  4. 4.
    W. Imrich, On metric properties of tree-like spaces, Beitrage zur Graphentheorie und deren Anwendungen, Sektion MAROK der Technischen Hochschule Ilmenau, Oberhof, East Germany (1979), 129–156.Google Scholar
  5. 5.
    R. Lyndon, Length functions in groups, Math. Scand. 12 (1963), 209–234.MathSciNetMATHGoogle Scholar
  6. 6.
    J. Morgan and P. Shalen, Valuations, trees, and degenerations of hyperbolic structures, I, Ann. Math. 120 (1984), 401–476.MathSciNetMATHCrossRefGoogle Scholar
  7. 7.
    J. Tits, A ‘theorem of Lie-Kolchin’ for trees,Contributions to Algebra: A Collection of Papers Dedicated to Ellis Kolchin (1977), 377–388, Academic Press, New York.Google Scholar

Copyright information

© Springer-Verlag New York, Inc. 1991

Authors and Affiliations

  • Walter Parry
    • 1
  1. 1.Department of MathematicsEastern Michigan UniversityYpsilantiUSA

Personalised recommendations